Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Diabetic with HBP and diarrhea. Getting headache after taking electrolyte solution. Safe remedy?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
This is the 4th day that I have had a stomach flu in which I have had watery diarrhea every day. I eat chicken, vegetables, meatloaf and it all comes out as watery diarrhea. I was really weak yesterday so I took a little electrolyte solution but they are full of sodium and sugar and gave me a headache, and I have diabetes and high blood pressure. I've increased on drinking fluids. This morning my hands are feeling numb and my feet feel a little numb and I do feel weak. What should I do? Do you think I've developed guillain Barre Syndrome where it is affecting my nervous system? I saw that on this website where someone had the flu and numbness came. The numbness feels like it is increasing in my feet. Thank you.
Posted Tue, 29 Jan 2013 in General Health
Answered by Dr. Mayank Bhargava 17 minutes later
Welcome to XXXXXXX forum.

You are most likely suffering from acute viral gastroenteritis with electrolyte imbalances.
Presence of watery diarrhea and numbness in body suggests the diagnosis.
Diarrhea may also be a complications of diabetes and its medicines but this should be kept in mind when diarrhea is not improving after each & every efforts.

Do you have weakness in both lower limbs and weakness progressively upwards in your body?
Guillian Barre syndrome is clinically associated with weakness in lower limbs and which progressively involves upper limbs and may cause difficulty in respiration.
There is least chances of Guillian Barre syndrome as per mentioned symptoms.

You should maintain your hydration status.
Don't get worried about sugar and salt intake for maintaining your hydration.
As you are not able to take your proper diet; oral rehydration solution taken orally will also help in maintaining hydration, energy and electrolyte imbalances.
Avoid milk and milk related products like butter, cheese and yogurt.
These viral infection generally persist for 3-4 days and get self cured.
You should take complete antibiotic course, antispasmodic, probiotics.
You should consult with XXXXXXX medicine specialist and should go for thorough check up.
Hope that helps.
With wishes of speedy recovery.
Let me know if I can address any more concerns.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Diabetic with HBP and diarrhea. Getting headache after taking electrolyte solution. Safe remedy? 43 minutes later
The numbness seems to have moved up my calves and is still in my hands. But I also would like to know if it is okay for me to take Anti-diarrheal medications like Imodium or will that make it hard for my body to fight the virus. I would really like to try to stop the diarrhea. Aslo, sometimes I have shortness of breath. Yesterday my temperature was 98.9 (low grade) but it seems better today. If this does not end by tomorrow which will be the 5th day, what should I do?
Answered by Dr. Mayank Bhargava 9 hours later
Still there is least possibility of Guillian Barre syndrome.
You should not take Imodium (Loperamide) as it decrease secretions in gastrointestinal tract while also inhibits escape of virus from gastrointestinal tract.
In such cases, intake of Imodium may be harmful.
You should consult with XXXXXXX medicine specialist and should go for proper treatment.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor